Tennessee, 2016

Winter Weather in Tennessee, February 14, 2016

February 14, 2016 · NWS MEG · 12 events in 12 counties and zones

A stationary front stretched across Northeast Arkansas into Northwest Mississippi on February 14, 2016. A surface low developed along the stalled front and moved eastward.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A stationary front stretched across Northeast Arkansas into Northwest Mississippi on February 14, 2016. A surface low developed along the stalled front and moved eastward. Precipitation developed along and north of the stalled front during the day ahead of the surface low. Temperatures were below freezing north of the front. As a result, precipitation fell in the form of freezing rain and sleet. A tenth to a quarter inch of ice and sleet accumulated north of a Dyersburg to Jackson, Tennessee line. Roads became hazardous.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 14, 3:15 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 14, 3:15 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CST SUN FEB 14 2016

.DISCUSSION...

SKIES ARE CLOUDY OVER MUCH OF THE FORECAST AREA EARLY THIS
MORNING WITH TEMPERATURES RANGING FROM THE MID 20S TO THE LOWER
30S. A NEARLY STATIONARY FRONT CURRENTLY EXTENDS FROM THE TEXAS
PANHANDLE THROUGH CENTRAL OKLAHOMA AND INTO FAR EAST TEXAS. A
SURFACE LOW IS CURRENTLY OVER THE EASTERN TEXAS PANHANDLE.

THIS LOW IS FORECAST TO MOVE SOUTHEAST TODAY INTO NORTH CENTRAL
TEXAS BY THIS EVENING. AHEAD OF THIS LOW WINDS WILL BECOME
SOUTHERLY WHICH WILL BRING MOISTURE NORTHWARD FROM THE GULF. AS
THIS MOISTURE MOVES NORTHWARD PRECIPITATION IS EXPECTED TO FORM
OVER NORTHERN SECTIONS OF THE FORECAST AREA THIS MORNING. WITH
TEMPERATURES EXPECTED TO REMAIN BELOW FREEZING IN NORTHERN
SECTIONS OF THE FORECAST AREA...WINTRY PRECIPITATION IS EXPECTED
TO FALL TODAY. DEPENDING ON THE START OF THE PRECIPITATION SOME
SNOW...SLEET OR FREEZING RAIN IS EXPECTED. IT APPEARS THAT THESE
AREAS COULD SEE UP TO .1 INCH OF FREEZING RAIN...UP TO .25 INCH OF
SLEET OR UP TO 2 INCHES OF SNOW ESPECIALLY OVER PORTIONS OF
WEAKLEY AND HENRY COUNTIES IN TENNESSEE. FOR THIS REASON HAVE LEFT
WINTER WEATHER ADVISORY AS IS. MOST OF THE REMAINDER OF THE
FORECAST AREA WILL SEE RAIN TODAY AS TEMPERATURES WILL BE IN THE
UPPER 30S TO UPPER 40S.

BY TONIGHT AS THE LOW MOVES EAST INTO SOUTHERN ARKANSAS
PRECIPITATION WILL CHANGE OVER TO RAIN IN THE AREAS THAT WILL BE
EXPERIENCING WINTER PRECIPITATION TODAY. RAINFALL COULD BECOME A
LITTLE HEAVIER OVER PORTIONS OF NORTHWEST MISSISSIPPI. TEMPERATURES
WILL NOT DROP TOO MUCH WITH LOWS MONDAY IN THE MID 30S TO MID 40S.
BY MONDAY THE LOW PRESSURE SYSTEM WILL MOVE THROUGH THE FORECAST
AREA KEEPING RAIN OVER MUCH OF THE FORECAST AREA. TEMPERATURES
WILL BE WARMER ON MONDAY WITH HIGHS FROM THE UPPER 40S TO UPPER
50S. BY MONDAY NIGHT...THE SURFACE LOW WILL BE EAST OF THE REGION
WITH RAIN ENDING OVER FAR SOUTHEAST SECTIONS OF THE FORECAST AREA.
TEMPERATURES WILL BE SEASONABLY COOL WITH LOWS TUESDAY MORNING
FROM THE MID 30S TO LOWER 40S.

HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY WITH DRY WEATHER
AND WARMER TEMPERATURES AS HIGHS RANGE FROM THE MID 50S TO LOWER
60S. DRY AND WARM WEATHER WILL CONTINUE FROM WEDNESDAY THROUGH
FRIDAY AS HIGH PRESSURE REMAINS OVER THE EASTERN U.S. A COLD FRONT
WILL THROUGH THE FORECAST AREA FRIDAY NIGHT AND SATURDAY BRINGING
A CHANCE OF RAIN AHEAD OF IT.

ARS

&&

.AVIATION...
06Z TAFS

COMPLEX SCENARIO AVIATION WEATHER SCENARIO FOR JBR...WITH TIMING
OF ARCTIC AIR RETREAT AND ONSET OF PRECIPITATION. 00Z GFS APPEARED TO
MIX THE ARCTIC NORTH TOO QUICKLY AND HAVE CONTINUED TO BASE 06Z
TAFS HEAVILY ON THE 00Z NAM. NAM BUFR SOUNDINGS WARM JBR
SUFFICIENTLY NEAR MIDDAY FOR CHANGEOVER TO -RA...BEFORE
TRANSITIONING BACK TO -FZRA AS THE BOUNDARY SAGS SOUTH. COLD
ADVECTION NORTH OF THE BOUNDARY NOT PARTICULARLY STRONG SUNDAY
EVENING...IN ADVANCE OF ANOTHER UPSTREAM WAVE.

MEM APPEARS WILL REMAIN ABOVE FREEZING...AT ONSET OF PRECIP JUST
PRIOR TO 00Z...WITH TRANSITION TO MVFR TOWARD 00Z.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR CLAY-GREENE-LAWRENCE-RANDOLPH.

MO...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR BENTON TN-CARROLL-DYER-GIBSON-HENRY-LAKE-OBION-
     WEAKLEY.

&&
Hazardous weather outlook, Feb 14, 3:31 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CST SUN FEB 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
331 AM CST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN PORTIONS
OF WEST TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS
FOR TODAY THROUGH THIS EVENING. SIGNIFICANT ACCUMULATIONS ARE NOT
ANTICIPATED. HOWEVER...SOME SNOW ACCUMULATIONS ALONG WITH MINOR
ACCUMULATIONS OF SLEET AND ICE MAY CAUSE HAZARDOUS TRAVEL CONDITIONS
ESPECIALLY ON ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Dyer

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Dyer forecast zone
Reported by
Trained Spotter
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Gibson

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Crockett

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Crockett forecast zone
Reported by
Trained Spotter
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Madison

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Henderson

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Decatur

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Benton

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
36.070, -88.068 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Carroll

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice fell.

Winter Weather, Lake

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice and sleet fell.

Winter Weather, Obion

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Obion forecast zone
Reported by
Trained Spotter
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice and sleet fell.

Winter Weather, Weakley

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Weakley forecast zone
Reported by
Trained Spotter
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice and sleet fell.

Winter Weather, Henry

When
February 14, 5:00 AM CST to 12:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Up to a two-tenths of an inch of ice and sleet fell.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 620081, 620082, 620083, 620084, 620085, 620086, 620087, 620088, 620089, 620090, 620091, 620092.